• Users Online: 105
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
REVIEW ARTICLE
Year : 2020  |  Volume : 2  |  Issue : 2  |  Page : 28-35

Neurotoxicity Associated with Cefepime: An Update to Neurocritical Care: A Narrative Review


1 Department of Neurosurgery, University of Cartagena, Cartagena de Indias, Colombia
2 Department of Biochemistry, Medical College and Hospital, 88 College Street, Kolkata, India
3 Department of Community Medicine, MGM Medical College and LSK Hospital, Kishanganj, Bihar, India
4 Department of Neurosurgery, All India Institute of Medical Sciences, Bhopal, Madhya Pradesh, India
5 Department of Neurosurgery, Holy Family Red Crescent, Medical College, Dhaka, Bangladesh

Correspondence Address:
Dr. Amit Agrawal
Department of Neurosurgery, All India Institute of Medical Sciences, Saket Nagar, Bhopal - 462 020, Madhya Pradesh
India
Login to access the Email id


DOI: 10.4103/jtccm.jtccm_21_20

Get Permissions

Neurotoxicity has been an adverse effect described for almost all B-lactams; since its launch in 1994, there are numerous reports of patients treated with cefepime, covering a wide spectrum of clinical manifestations ranging from delirium to a nonconvulsive status epilepticus (NCSE), being the most of them reported in patients with decreased renal function, but also in patients with preserved renal function. We attempted to illustrate the clinical spectrum of cefepime neurotoxicity in relation to neurocritical care. We identified 13 publications describing neurotoxicity following cefepime administration from PubMed using search terms were cefepime, neurotoxicity, seizures, delirium, encephalopathy, NCSE, myoclonus, confusion, aphasia, agitation, coma, disability, and death. Two reviewers independently assessed identified articles for eligibility and used for this review writing. Most reports occur in elderly patients, although cases have been described in children and newborns. In general, patients recover soon after stopping beta-lactams or after reducing the dose or replacing them with another antibiotic; however, there is a likelihood of recurrence of symptoms after reintroducing Cefepime again at a dose low.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed432    
    Printed12    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal